Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Mom Confessions Mom Confessions

my depo horror story

Anonymous
Posted by Anonymous
  • 84 Replies

i got on the birth control shot, depo provera in october 2011. I was horrible at remembering the pill and after talking to my doctor we decided it was the best route to go. 

by march 2012, my hair was falling out. literally, chunks of hair would be laying on the shower floor when i washed my hair. i had balled spots. i started breaking out pretty bad, something i havent dealt with since i was a teen. my mood swings were worse than a pregnant woman. 

i also started having bad back pains. never thought it had anything to do with my depo. the pain continued to get worse, and in june 2012 i completely thru my back out. i could not walk. i was hunched over, in tears. i called my df and begged him to come home so i could go to the er. he came home and stayed with the kids and i drove myself to the er in tears, luckily it was only 2 blocks away. they rushed me back when they saw how much pain i was in, quickly did an xray and told me i had developed something called spinal stenosis, which is the narrowing of your spinal canal, and i had four bulging discs in my lower back. i was given steroids, strong pain meds and muscle relaxers. none of it helped. i began physical therapy, and it relieved the pain. about once a month tho, this happens all over again. 

after talking to my doctor and doing some research online, we came to the conclusion that my DEPO caused the weakening of my bones, leading to spinal stenosis and then the bulging discs. spinal stenosis is a degenerative disease common in older people in their 60's. im freaking 25 years old. i will deal with this for the rest of my life. 

since then, i have switched back to the pill. my hair has stopped falling out and i have gone pretty much back to normal, other than my back pain. 

i also saw my doctor in september because i wasnt feeling well. tests results showed that I had developed hypothyroidism. while we cant prove it for sure, we suspest my depo also caused a hormonal imbalance which led to the hypothyroidism. again, something i will deal with for life. 

this birth control has caused so much damage to my body. i know there are plenty of people who do fine with it. but i want people to know what the potential risks are. I'm not the only person this has happened to. it is scary! 

what are your depo horror stories? or do you have a positive experience?

Posted by Anonymous on Nov. 23, 2012 at 11:37 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
P.N._Guin
by on Nov. 23, 2012 at 11:38 PM
I'm so sorry :(

I have a close friend who was left sterile after the depo shot.
Posted on the NEW CafeMom Mobile
littlesippycup
by Ruby Member on Nov. 23, 2012 at 11:39 PM

Hugs =(

mom2hadley
by Heather on Nov. 23, 2012 at 11:39 PM
I am so sorry :(
mommykate4
by Gold Member on Nov. 23, 2012 at 11:39 PM

i don't u se it but i know its the only thing that got m y sisters periods under control..she would bleed for 3 weeks at a time sometimes...im so sorry about what happened to you...I know someone who said made her bones frail? i m not sure if you have heard of that happening...

Anonymous
by Anonymous 1 - Original Poster on Nov. 23, 2012 at 11:40 PM

luckily i didnt have that problem. my periods came back right away once i started the pill, thank god. i want to have another child but im scared to because of my back. 

Quoting P.N._Guin:

I'm so sorry :(

I have a close friend who was left sterile after the depo shot.


aprilsalcro
by Platinum Member on Nov. 23, 2012 at 11:41 PM
There is a chance with any BC you become sterile. If people in general would research it befor hand everyone would find out as well

Quoting P.N._Guin:

I'm so sorry :(



I have a close friend who was left sterile after the depo shot.
Posted on CafeMom Mobile
morrigan914
by Platinum Member on Nov. 23, 2012 at 11:41 PM
That is horrible, I an so sorry :(
I am one that had a wonderful time on the depo and only good things to say.

Anonymous
by Anonymous 2 on Nov. 23, 2012 at 11:41 PM

It gave me the worst acne of my life, Depo can also cause depression.

Anonymous
by Anonymous 1 - Original Poster on Nov. 23, 2012 at 11:41 PM

yes, thats basically what happened to me. I can now actually feel when my bones are weakened. i make sure to get extra calcium which seems to help. 

Quoting mommykate4:

i don't u se it but i know its the only thing that got m y sisters periods under control..she would bleed for 3 weeks at a time sometimes...im so sorry about what happened to you...I know someone who said made her bones frail? i m not sure if you have heard of that happening...


ToriBabe1221
by Gold Member on Nov. 23, 2012 at 11:42 PM
It caused secondary infertility for me.

On top of weight gain, mood swings, losing hair, and weaker bones.
Posted on CafeMom Mobile
Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)